Background: Up to seven in every 1000 patients experience angioedema from angiotensin-converting enzyme (ACE) inhibitors, even after many years of use. In 2003, every 20th Norwegian used an ACE inhibitor.
Case report: A 61-year-old woman with chronic obstructive pulmonary disease and a past acute myocardial infarction had used 7.5 mg of ramipril daily for the past 7 years. She also used acetylsalicylic acid, simvastatin, theophylline and salmeterol. One night she woke up with edema of the tongue. On hospital arrival, 250 mg of hydrocortisone and 5 mg of dexchlorpheniramine were given intravenously (i.v.) and 0.3 mg of epinephrine was given subcutaneously (s.c.). The edema of the tongue progressed over the next 8 h and made the tongue protrude. Fiberscopy revealed glassy edema of the arytenoids. Inspiratory stridor was heard and the patient could not speak. She became increasingly uneasy and restless. Berinert complement 1 (C1) inhibitor concentrate (1500 units) was administered i.v. Over the following 20 min, stridor gradually subsided, the patient calmed and she was able to talk.
Discussion: ACE inhibitor-provoked angioedema shares many clinical features with hereditary angioedema (HAE), including a limited effect of steroids, antihistamines and epinephrine. HAE, caused by excess bradykinin formation as a result of C1 inhibitor deficiency, usually has its laryngeal edema effectively reversed by C1 inhibitor in less than 0.5 h. Although patients experiencing ACE inhibitor-provoked angioedema have normal C1 inhibitor values, as in our patient, excess bradykinin is probably important as ACE breaks down bradykinin. It is unknown why ACE inhibitor-provoked angioedema appears in some and sometimes after many years of use.
Conclusion: We believe that C1 inhibitor was effective in reversing the ACE inhibitor-induced angioedema in our patient.